Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 11, 2020, 2:42 PM EDT for Monmouth County, New Jersey. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 11, 2020, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Philadelphia/Mount Holly
County Monmouth County, NJ
The radar
The Philadelphia radar (KDIX), 46 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500
WWUS81 KPHI 111842
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
242 PM EDT Tue Aug 11 2020
NJZ013-014-111930-
Eastern Monmouth-Western Monmouth-
242 PM EDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH COUNTY...
At 241 PM EDT, a strong thunderstorm was located over Collingwood
Park, or 8 miles west of Asbury Park, moving northeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Long Branch, Asbury Park, Sandy Hook, Middletown, Howell, Marlboro,
Tinton Falls, Holmdel, Red Bank, Keansburg, Highlands, Farmingdale,
Allenwood, East Freehold, West Freehold, Adelphia, Elberon, Navesink,
Collingwood Park and Lincroft.
This includes the following highways...
Interstate 195 in New Jersey between mile markers 26 and 34.
Garden State Parkway between mile markers 95 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4024 7397 4011 7409 4014 7411 4012 7413
4015 7426 4017 7426 4018 7436 4045 7419
4045 7413 4041 7399 4048 7402 4047 7400
4043 7397
TIME...MOT...LOC 1841Z 214DEG 26KT 4024 7416
$$
FitzsimmonsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:03 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 11, 1:03 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
103 PM EDT Tue Aug 11 2020
.SYNOPSIS...
A weak area of high pressure will translate further offshore
today, while a cold front approaches our area tonight into
Wednesday. This front is then expected to stall and eventually
wash out in the vicinity of our area late this week. Several
generally weak areas of low pressure will develop and track
along this front through the weekend, as high pressure builds
towards our north
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Midday Update...
A few showers and isolated thunderstorms have developed mainly over
southern NJ and southern DE. As expected, it is loosely organized
activity with very little shear in place. Brief heavy downpours and
locally gusty winds are possible in any of the heavier cells, but
coverage should remain widely scattered.
Otherwise, a warm and very humid afternoon is in progress. Heat
index values will remain in the mid to upper 90s in many areas, with
some relief found in any areas that see the downpours. Little
change to the going forecast.
Morning Update...
Morning fog and stratus continues to gradually lift and dissipate,
though it has not entirely scattered out yet as of mid morning.
Should see what remains scatter out by noontime and mostly before
then. Otherwise, little change with this update, just minor tweaks
to the PoPs for today and no changes to the temperatures. Expect
isolated to widely scattered pulse convection to begin developing
near or shortly after noon, but not likely to be a big issue
overall. Previous discussion/forecast reasoning follows...
Synoptically, we start the day similar to yesterday, with weak
mid and upper level ridge over us and light low level southerly
flow. However, a mid and upper level short wave trough is
expected to approach our region through the day. That, combined
with remnant anvil cirrus clouds (left over from the large
convective complex over the Mid West on Monday), should result
in more cloud cover through the day. Consequently, this may help
to keep temperatures a degree or two below highs on Monday.
Regardless, with the humidity, it looks like another day of heat
index values in the upper 90s.
As for rain chances, we should have adequate instability and
very little in the way of convective inhibition. However,there
will be limited synoptic scale lift, even with the short wave
trough approaching. Therefore, any convective initiation will
require lift with a sea breeze or terrain effects over
southeastern PA and northwestern NJ. Another limiting factor
today is wind shear. Flow is almost entirely unidirectional all
the way through the troposphere, and with the mid and upper
level jets remaining well to our north there is very little in
the way of speed shear too. Therefore, expect any convection
through the day to be pulse and poorly organized.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The cold front approaches the region overnight, especially after
midnight. It is unclear if it will actually reach our region
before sunrise, but if it does, it is likely to just barely get
into the southern Poconos and Northwest New Jersey. We could see
a line of convection associated with this cold front move into
the region overnight, but wind shear will still be limited, so
that could limit how organized the convection is, especially
given the timing overnight with limited instability.
We could have extensive mid level clouds ahead of the front
which could help to limit fog development (unlike what we have
seen the last few nights).
As mentioned above, the front will just barely get into our
region, if at all, and the temperature gradient with this front
is weak, so we aren't expecting a significant impact on
temperatures overnight. Most locations will have lows in the
lower to mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Summary...Generally humid and unsettled for the end of the
workweek. A bit cooler with more uncertain precipitation chances
this weekend into early next week.
Synoptic Overview...
The start of the long term will feature a a pair of H5 ridges
centered over the SW and SE US, while to the north of these
features a generally zonal flow will prevail, interrupted by
occasional intrusions of northern branch shortwave troughs and
ridges. For our area the most impactful shortwave is currently
centered over OK/KS, and this wave will slowly progress eastward
over the next few days with numerous vort maxes ejecting
eastward from it towards the end of this week. A temporary
pattern change looks likely by the start of next week as the SW
US ridge amplifies, resulting in downstream amplification of
broad troughing over eastern North America.
At the surface the main story for the start of the extended will
be a cold front which will stall and wash out in our general
vicinity mid to late week. Various waves of low pressure will
form along the front likely inducing some latitudinal
oscillation of the boundary through the week. A rather
amplified shortwave ridge to our north will foster somewhat
impressive (at least by August standards) anticyclogenesis over
eastern Canada late this week, and this high will gradually
progress eastward into the Canadian maritimes by this weekend.
E-NE flow on the southern periphery of this high may be enough
to push the diffuse boundary south of our area by the weekend
which may result in a reprieve from the generally unsettled
weather as early as perhaps Saturday (but possibly later).
Dailies...
Wednesday... The front will be more or less over our area on
Wednesday, and the usual moisture (2 + inch PWATS)/instability
(likely 2000+ J/kg of MLCAPE) pooling near the boundary should
result in fairly widespread thunderstorm development Wednesday
afternoon. Tend to think the main threat with any storms would
be hydro given the slow storm motion combined with favorable
moisture parameters (12-14k ft WCL), but some wet microbursts
from unorganized convection is also possible (shear will be very
weak). The most likely chance for convection will likely be
near the boundary/confluence zone which right now appears to be
over the central part of our area for the prime convective
timing. That being said didn't get overly cute with PoPs given
that even in the last 24 hours guidance has waffled with the
speed of the boundary. Temps are a bit uncertain Wednesday due
to precipitation but generally think most locations will warm up
into the upper 80s before convection really gets going.
Thursday/Friday... The boundary will remain in our general
vicinity in this period, so expect generally unsettled weather
to close the workweek. Some guidance (like the NAM and UKMET)
push the boundary into Delmarva by Thursday and mostly confine
precipitation to the southern third of our area. However the
GFS/Euro indicate aren't quite as bullish with the drying up
north, so only made modest adjustments to PoPs to hint at a
general north-south gradient. By Friday temperatures should
decrease notably (likely maxing out in the low-mid 80s) as
onshore flow takes over (due to both the Canadian High and
perhaps a frontal low to our south).
Saturday-Monday... The GFS/EC both depict a stronger frontal low taking
shape to our south this weekend, and this low combined with NE
flow associated with the Canadian High may be enough to push the
(now rather nebulous) boundary away from our area. Still
retained Chc PoPs for this time period as guidance often does a
poor job positioning these fronts/frontal lows in the medium
range but confidence is increasing that at least by
Sunday/Monday we should see some drying. Continued onshore flow
and likely some continued cloud cover should keep temps in check
with highs generally in the low to mid 80s.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of today... Mostly VFR. An isolated shower or thunderstorm
is possible especially near PNE and TTN. Winds mainly south or
south- southwest at 5 to 10 kt, but will back from the
southeast near the coast. High confidence overall.
Tonight...Mostly VFR conditions are expected. There is a chance
for showers and thunderstorms, primarily near and west of KABE
and KRDG. Also, if the low stratus off the coast is persistent
overnight, it could progress further inland towards KACY. For
now given the uncertainty have kept the forecast VFR. Light
(less than 5 kt) southerly winds. Low confidence on most aspects
of the forecast.
Outlook...
Wednesday...The chance of restrictions due to showers and
thunderstorms will increase Wednesday afternoon, particularly
for ABE, RDG, and the I-95 terminals. Southerly winds 5-10
knots. Moderate confidence.
Thursday and Friday...Periodic restrictions possible through
this period with daily chances of showers and thunderstorms.
Southerly- Southeasterly winds mostly 10 knots or less. High
confidence on at least some storms; low confidence on timing and
intensity.
Saturday... Still a chance of showers and thunderstorms but
perhaps a bit lower than Thursday/Friday. Easterly-Northeasterly
winds around 10 kts. Moderate confidence.
&&
.MARINE...
Winds and seas should stay below Small Craft Advisory conditions
today and tonight.
There is a small patch of low clouds and fog over the Delaware
Bay and coastal Delaware and southern NJ waters. This could
expand through the day, but confidence is low for now. Based on
webcams at the shore, it looks like visibility is less than one
mile, so have issued a marine dense fog advisory for these
areas. The fog should persist through mid day, and some guidance
shows it persisting through the afternoon, but I'm not
confident it will persist that long.
Outlook...
Wednesday through Saturday...Winds and seas should stay below
Small Craft Advisory criteria through Friday, however increasing
onshore winds and seas may require an SCA on Saturday. Thunderstorms
are possible, especially towards the end of the week, which
could produce locally higher winds and waves.
Rip Currents...
The low risk for the development of dangerous rip currents
is expected to continue through tomorrow. Southerly and
southeasterly winds around 10 MPH are expected. Breaking waves
are forecast to be less than 2 feet with a medium period swell
from the southeast.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 2 PM EDT this afternoon for
ANZ450>454.
&&
Synopsis...Carr
Near Term...Johnson/O'Brien
Short Term...Johnson
Long Term...Carr
Aviation...Carr/Johnson/O'Brien
Marine...Carr/JohnsonHazardous weather outlook, Aug 11, 3:29 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 329 AM EDT Tue Aug 11 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-120730- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 329 AM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-120730- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 329 AM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-120730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 329 AM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 11, 2:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
242 PM EDT Tue Aug 11 2020
NJZ013-014-111930-
Eastern Monmouth-Western Monmouth-
242 PM EDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH COUNTY...
At 241 PM EDT, a strong thunderstorm was located over Collingwood
Park, or 8 miles west of Asbury Park, moving northeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Long Branch, Asbury Park, Sandy Hook, Middletown, Howell, Marlboro,
Tinton Falls, Holmdel, Red Bank, Keansburg, Highlands, Farmingdale,
Allenwood, East Freehold, West Freehold, Adelphia, Elberon, Navesink,
Collingwood Park and Lincroft.
This includes the following highways...
Interstate 195 in New Jersey between mile markers 26 and 34.
Garden State Parkway between mile markers 95 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4024 7397 4011 7409 4014 7411 4012 7413
4015 7426 4017 7426 4018 7436 4045 7419
4045 7413 4041 7399 4048 7402 4047 7400
4043 7397
TIME...MOT...LOC 1841Z 214DEG 26KT 4024 7416
FitzsimmonsThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:22 AM EDT | Marine Dense Fog Advisory | PHI | 10 hr | |
| Aug 11, 1:20 PM EDT | Areal Flood Advisory | PHI | Burlington | 115 min |
| Aug 11, 2:27 PM EDT | Areal Flood Advisory | PHI | Monmouth, Ocean | 3 hr |
| Aug 11, 2:45 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 30 min |
| Aug 11, 3:48 PM EDT | Flash Flood Watch | PHI | Burlington, Camden, Cumberland, Gloucester, Hunterdon, Mercer and 6 more | 28 hr |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.